Alert archive / Kansas / Areal Flood Warnings in 2011

Areal Flood Warning 4, NWS Topeka, KS

June 2, 20115 counties in Kansas

NWS Topeka, KS issued this areal flood warning at Jun 2, 2011, 5:47 AM CDT for 5 counties in Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 2, 2011, 5:47 AM CDT (10:47 UTC)
Expired
Jun 2, 2011, 9:30 AM CDT
In force
4 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

Counties Clay County, KS, Dickinson County, KS, Geary County, KS, Pottawatomie County, KS, Riley County, KS

The radar

The Topeka radar (KTWX), 55 km from the middle of the area, began a volume at 10:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 10.8 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2011-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1634 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2011-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1634 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
780 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
1.4
Supercell composite
10.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this areal flood warning went out at Jun 2, 3:45 AM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Jun 2, 3:45 AM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
345 AM CDT THU JUN 2 2011

.DISCUSSION...

CONVECTION ASSOCIATED WITH A MCV MOVING THROUGH KANSAS WILL
CONTINUE TO TRACK NORTHEAST AS THE LOW LEVEL JET VEERS. STRONGER
THUNDERSTORMS HAVE BEEN PRODUCING HOURLY RAINFALL RATES NEAR AN
INCH AND A HALF TO 2 INCHES PER HOUR. FLASH FLOODING...AERIAL
FLOODING AND RIVER FLOODING WILL CONTINUE TO BE A CONCERN WHERE
THUNDERSTORMS TRAIN...ADDITIONAL RAIN FALLS OVER PREVIOUSLY
SATURATED BASINS AND RUNOFF ELEVATES WATER LEVELS IN CREEKS AND
RIVERS. PLEASE SEE CURRENT TOPFLWTOP...TOPFFWTOP AND TOPFLSTOP
PRODUCTS FOR FURTHER DETAILS. CLOUD TOPS HAVE BEEN WARMING OVER
THE LAST COUPLE OF HOURS WITH THUNDERSTORMS WEAKENING AS A MORE
STABLE BOUNDARY LAYER IS ENCOUNTERED. THUS WILL CANCEL SEVERE
THUNDERSTORM WATCH 418 WITH FORECAST ISSUANCE.

THE HIGHLIGHT OF THE REST OF THE FORECAST INCLUDES ABOVE NORMAL
TEMPERATURES ALONG WITH MUGGY...WINDY AND GENERALLY DRY WEATHER.
AN UPPER LEVEL RIDGE WILL BUILD ACROSS THE PLAINS AND THE OZARKS
INTO EARLY NEXT WEEK. SOUTHWEST FLOW ALOFT WILL ADVECT A MUCH
WARMER AIRMASS INTO THE PLAINS WITH 850MB TEMPS PROGGED NEAR 25
DEGREES CELSIUS. MIXING WILL AID IN HIGHS REACHING THE 90S ALONG
WITH OVERNIGHT LOWS IN THE 70S. NEAR WIND ADVISORY CONDITIONS ARE
EXPECTED IN NORTH CENTRAL KANSAS TODAY AND WIND ADVISORY
CONDITIONS ARE MORE PROBABLE ACROSS NORTHEAST KANSAS FRIDAY WITH
A 50 KNOT LOW LEVEL JET AXIS POSITIONED THROUGH NORTHEAST KANSAS.
SLIGHT CHANCES FOR THUNDERSTORMS HAVE BEEN MAINTAINED IN THE
FORECAST FRIDAY NIGHT AND SATURDAY NIGHT IN FAR NORTHERN KANSAS
AND ACROSS THE ENTIRE FORECAST AREA WEDNESDAY. A WEAK FRONT COULD
APPROACH NORTHERN KANSAS FRIDAY NIGHT TRIGGERING A FEW
THUNDERSTORMS. FORECAST MODELS PROG A SHORTWAVE ROUNDING THE
UPPER RIDGE SATURDAY NIGHT IN NORTHERN KANSAS WHICH COULD ALSO
PRODUCE A FEW THUNDERSTORMS IN FAR NORTHERN KANSAS. BETTER
CHANCES FOR PRECIPITATION ARE ANTICIPATED FOR THE MIDDLE OF NEXT
WEEK WITH THE UPPER LEVEL RIDGE SHIFTING EAST AND AN UPPER LEVEL
TROUGH APPROACHING THE PLAINS.

ANGLE

&&

.AVIATION...

FOR 06Z TAFS...SEVERE LINE OF THUNDERSTORMS IS EXPECTED TO IMPACT
THE TERMINALS AFTER 06Z OVER KMHK AND AFTER 07Z FOR KTOP/KFOE.
UPSTREAM OBSERVATIONS INDICATE STRONG VRB WINDS GUSTING OVER 30
KTS WITH IFR VIS AND MVFR CIGS. WITH AMPLE ELEVATED INSTABILITY
AND A VEERING LOW LEVEL JET...THUNDERSTORMS WILL LINGER AT OR NEAR
THE TERMINALS THROUGHOUT THE OVERNIGHT HOURS. VFR CONDITIONS
RETURN LATE THURSDAY MORNING WITH INCREASING SOUTHERLY WINDS.

BOWEN

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 2, 4:48 AM CDT, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
448 AM CDT THU JUN 2 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-031000-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
448 AM CDT THU JUN 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS PRODUCING HEAVY RAIN WILL END BY 8 AM. RUNOFF FROM
THESE THUNDERSTORMS WILL PRODUCE FLASH FLOODING... AERIAL
FLOODING AND RIVER FLOODING. SEE TOPFFWTOP..TOPFLWTOP...
TOPFLSTOP AND TOPFFSTOP PRODUCTS FOR CURRENT FLOOD INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE LATE FRIDAY NIGHT AND
LATE SATURDAY NIGHT NORTH OF INTERSTATE 70.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Local storm report, Jun 2, 12:27 AM CDT, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1227 AM CDT THU JUN 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     HAIL             3 NNW JUNCTION CITY     39.07N 96.85W
06/02/2011  E0.88 INCH       GEARY              KS   STORM CHASER

&&

KC
Local storm report, Jun 2, 1:12 AM CDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
112 AM CDT THU JUN 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     TSTM WND DMG     1 S JUNCTION CITY       39.01N 96.83W
06/02/2011                   GEARY              KS   EMERGENCY MNGR

            SMALL TREE DOWNED NEAR I-70 AND WASHINGTON STREET

&&

ANGLE
Special weather statement, Jun 2, 1:18 AM CDT, 4 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
118 AM CDT THU JUN 2 2011

KSZ024-020700-
JACKSON-
118 AM CDT THU JUN 2 2011

...SIGNIFICANT WEATHER ADVISORY FOR JACKSON COUNTY...

THROUGH 200 AM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE EAST AT
40 MPH ACROSS PORTIONS OF JACKSON COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING STRONG
WINDS OF 40 TO 50 MPH...TORRENTIAL RAINFALL AND FREQUENT LIGHTNING.
SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE DELIA...SOLDIER...
POTAWATOMI RESERVATION...CIRCLEVILLE...MAYETTA... HOYT...HOLTON...
DENISON AND WHITING.

STAY ALERT TO THE WEATHER.

&&

LAT...LON 3959 9556 3942 9556 3942 9559 3922 9559
      3922 9603 3957 9604 3957 9579 3963 9558
TIME...MOT...LOC 0618Z 253DEG 36KT 3940 9622 3923 9611
          3900 9621
Local storm report, Jun 2, 3:47 AM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
347 AM CDT THU JUN 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 AM     FLASH FLOOD      MANHATTAN               39.18N 96.57W
06/02/2011                   RILEY              KS   LAW ENFORCEMENT

            INTERSECTION OF ANDERSON AND SCENIC ROADS CLOSED WITH AT
            LEAST 6 INCHES OF FLOWING WATER. PORTIONS OF GARDENWAY RD
            CLOSED. APARTMENT BEING EVACUATED NEAR WILDCAT CREEK AS
            CREEK EXPECTED TO COME OUT OF BANKS.

&&

BLAIR
Local storm report, Jun 2, 5:03 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
503 AM CDT THU JUN 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 AM     FLOOD            GLASCO                  39.36N 97.84W
06/02/2011                   CLOUD              KS   LAW ENFORCEMENT

            12 TO 18 INCHES OF WATER OVER RESIDENTIAL STREETS.

&&

BLAIR
Local storm report, Jun 2, 5:05 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
505 AM CDT THU JUN 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 AM     HEAVY RAIN       4 NE LONGFORD           39.21N 97.28W
06/02/2011  M5.00 INCH       CLAY               KS   TRAINED SPOTTER

&&

BLAIR

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 7:04 PM CDTTornado WarningTOPCloud, Republic, Washington41 min
Jun 1, 7:13 PM CDTSevere Thunderstorm WarningTOPDickinson47 min
Jun 1, 7:28 PM CDTSevere Thunderstorm WarningTOPClay, Pottawatomie, Riley47 min
Jun 1, 7:44 PM CDTSevere Thunderstorm WarningTOPRepublic, Washington46 min
Jun 1, 7:59 PM CDTSevere Thunderstorm WarningTOPDickinson46 min
Jun 1, 8:02 PM CDTSpecial Weather StatementTOPWabaunsee28 min
Jun 1, 8:05 PM CDTTornado WarningTOPRepublic, Washington25 min
Jun 1, 8:16 PM CDTFlash Flood WarningTOPCloud, Republic3 hr
Jun 1, 8:21 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Shawnee, Wabaunsee21 min
Jun 1, 8:26 PM CDTTornado WarningTOPDickinson34 min
Jun 1, 9:04 PM CDTFlash Flood WarningTOPRepublic, Washington3 hr
Jun 1, 9:19 PM CDTSevere Thunderstorm WarningTOPDickinson56 min
Jun 1, 9:26 PM CDTRiver Flood WarningTOPRiley24 hr
Jun 1, 9:36 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Republic, Washington39 min
Jun 1, 9:46 PM CDTSevere Thunderstorm WarningTOPDickinson29 min
Jun 1, 9:52 PM CDTSevere Thunderstorm WarningTOPOttawa38 min
Jun 1, 10:12 PM CDTSevere Thunderstorm WarningTOPDickinson63 min
Jun 1, 10:13 PM CDTSevere Thunderstorm WarningTOPClay, Riley, Washington47 min
Jun 1, 10:24 PM CDTTornado WarningTOPClay36 min
Jun 1, 10:35 PM CDTFlash Flood WarningTOPClay, Cloud, Riley, Washington4 hr
Jun 1, 11:04 PM CDTFlash Flood WarningTOPOttawa4 hr
Jun 1, 11:10 PM CDTSpecial Weather StatementTOPOttawa50 min
Jun 1, 11:12 PM CDTFlash Flood WarningTOPCloud, Republic2 hr
Jun 1, 11:17 PM CDTRiver Flood WarningTOPClay, Cloud22 hr
Jun 1, 11:28 PM CDTFlash Flood WarningTOPClay, Dickinson, Geary, Morris, Pottawatomie, Riley6 hr
Jun 1, 11:40 PM CDTSevere Thunderstorm WarningTOPDickinson65 min
Jun 1, 11:51 PM CDTSevere Thunderstorm WarningTOPDickinson54 min
Jun 1, 11:56 PM CDTSevere Thunderstorm WarningTOPGeary, Riley49 min
Jun 2, 12:22 AM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley23 min
Jun 2, 12:40 AM CDTAreal Flood WarningTOPCloud, Republic6 hr
Jun 2, 12:42 AM CDTSevere Thunderstorm WarningTOPGeary, Pottawatomie, Riley, Wabaunsee48 min
Jun 2, 12:48 AM CDTAreal Flood AdvisoryTOPGeary, Morris, Pottawatomie, Riley, Wabaunsee117 min
Jun 2, 1:18 AM CDTSpecial Weather StatementTOPJackson42 min
Jun 2, 1:19 AM CDTFlash Flood WarningTOPCloud, Ottawa6 hr
Jun 2, 1:24 AM CDTRiver Flood WarningTOPOttawa6 days
Jun 2, 1:24 AM CDTRiver Flood WarningTOPClay5 days
Jun 2, 1:38 AM CDTSevere Thunderstorm WarningTOPCloud22 min
Jun 2, 2:19 AM CDTRiver Flood WarningTOPCloud4 days
Jun 2, 3:07 AM CDTRiver Flood WarningTOPDickinson56 hr
Jun 2, 3:20 AM CDTFlash Flood WarningTOPPottawatomie, Riley4 hr
Jun 2, 5:53 AM CDTRiver Flood WarningTOPShawnee24 hr
Jun 2, 5:53 AM CDTRiver Flood WarningTOPPottawatomie, Riley, Wabaunsee24 hr
Jun 2, 6:06 AM CDTRiver Flood WarningTOPOttawa39 hr
Jun 2, 6:06 AM CDTRiver Flood WarningTOPDickinson, Ottawa, Saline6 days
Jun 2, 6:46 AM CDTAreal Flood WarningTOPCloud, Ottawa, Republic4 hr
Jun 2, 7:05 AM CDTFlash Flood WarningTOPPottawatomie, Riley115 min
Jun 2, 7:26 AM CDTRiver Flood WarningTOPJackson, Shawnee14 hr
Jun 2, 7:31 AM CDTRiver Flood WarningTOPWashington6 hr
Jun 2, 7:40 AM CDTRiver Flood WarningTOPCloud24 hr
Jun 2, 7:42 AM CDTRiver Flood WarningTOPPottawatomie27 hr
Jun 2, 8:44 AM CDTRiver Flood WarningTOPPottawatomie13 hr
Jun 2, 8:59 AM CDTFlash Flood WarningTOPPottawatomie, Riley6 hr
Jun 2, 9:29 AM CDTAreal Flood WarningTOPClay, Cloud, Dickinson, Geary, Marshall, Ottawa and 4 more12 hr
Jun 2, 10:19 AM CDTRiver Flood WarningTOPOttawa, Saline4 days
Jun 2, 10:19 AM CDTRiver Flood WarningTOPDouglas, Jefferson33 hr
Jun 2, 11:06 AM CDTAreal Flood WarningTOPJackson, Jefferson, Pottawatomie, Shawnee6 hr
Jun 2, 11:11 AM CDTRiver Flood WarningTOPDouglas, Jefferson36 hr
Jun 2, 11:11 AM CDTRiver Flood WarningTOPDouglas, Jefferson, Shawnee18 hr
Jun 2, 12:47 PM CDTRiver Flood WarningTOPPottawatomie, Wabaunsee9 hr
Jun 2, 2:48 PM CDTAreal Flood WarningTOPPottawatomie, Riley6 hr
Jun 2, 4:36 PM CDTAreal Flood WarningTOPJackson, Jefferson, Pottawatomie, Shawnee5 hr

Nearby

Areal Flood Warnings in Kansas, 2011Every areal flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.